- Japan Society for Equilibrium Research
- Equilibrium Research (ISSN:03855716)
- vol.63, no.4, pp.335-345, 2004 (Released:2009-06-05)
Falls and falling accidents occurring in hospitals have become a problem in recent years, and some of those events have been documented to have occurred after patients ingested sleep-inducers (hypnotics). One of the pharmacological actions of hypnotics is muscle-relaxing activity, and it has been clarified in animal studies that this activity causes falls and falling accidents. However, this association has not yet been proven in humans.In this study, conducted in eight healthy adult volunteers, we compared the manifestation of balance disorders after ingestion of four test drugs, consisting of two ultra-short-acting hypnotics (zolpidem and triazolam), a long-acting hypnotic (qazepam) and a placebo (i.e., the control). Zolpidem and qazepam, which are said to express weak muscle-relaxing activity, both caused balance disorders. Also, strong correlations were found between the manifestation of balance disorders after drug ingestion and the plasma concentrations of zolpidem, triazolam and some of the metabolites of qazepam. In addition, in the case of zolpidem, which caused the most severe balance disor-ders, gaze deviation nystagmus was detected. For this reason, it was surmised that balance disorders occurring after ingestion of hypnotics involve some inhibition of the central nervous system, including the cerebellum and brain stem, rather than the mus-cle-relaxing activity of the drugs.Differences were observed among the tested hypnotics in relation to the time of occurrence of balance disorders postmedication and also to the severity of the symp-toms. Accordingly, for the prevention of falling accidents, it is considered necessary that the physician be fully cognizant of the patient's age, medical history and physical condition, as well as not only the characteristics of the hypnotics but also the time-course changes in their concentration in the blood. Then, adequate caution must be applied with regard to the time period in which the patient is in a half-awake state.